Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 29, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 29, 1998, 1:35 AM EDT for Calhoun County, Michigan. It was in force for 75 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1998, 1:35 AM EDT (05:35 UTC)
- Expired
- May 29, 1998, 2:50 AM EDT
- In force
- 75 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Calhoun County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:15 AM EDT | Thunderstorm Wind | Battle Creek, MI | Several large limbs and a few power lines downed in the city of Battle Creek. Reports were scattered across the city, rather than from one distinct location. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1857 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 290535 RRA SVRGRR MIC025-045-067-107-117-133-290650- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 135 AM EDT FRI MAY 29 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCEOLA COUNTY IN CENTRAL LOWER MICHIGAN MECOSTA COUNTY IN CENTRAL LOWER MICHIGAN MONTCALM COUNTY IN CENTRAL LOWER MICHIGAN IONIA COUNTY IN SOUTH CENTRAL LOWER MICHIGAN EATON COUNTY IN SOUTH CENTRAL LOWER MICHIGAN CALHOUN COUNTY IN SOUTH CENTRAL LOWER MICHIGAN * UNTIL 250 AM EDT * AT 131 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM LUTHER IN LAKE COUNTY SOUTH THROUGH THE WESTERN SUBURBS OF GRAND RAPIDS TO THE WESTERN SUBURBS OF KALAMAZOO. THIS LINE OF STORMS WAS MOVING EAST NEAR 35 MPH. THE DAMAGING WINDS WITH THESE STORMS ARE ACTUALLY OUT AHEAD OF THE THUNDERSTORMS THEMSELVES... SO YOU MAY EXPERIENCE DAMAGING WINDS BEFORE RAIN AND THUNDER ACTUALLY REACH YOUR LOCATION. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... GREENVILLE AROUND 200 AM EDT MECOSTA AROUND 200 AM EDT BELDING AROUND 200 AM EDT BATTLE CREEK AROUND 205 AM EDT THESE STORMS DOWNED NUMEROUS TREES ACROSS MUSKEGON... OTTAWA... ALLEGAN... AND VAN BUREN COUNTIES. THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TRH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:40 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 28, 9:40 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 940 PM EDT THU MAY 28 1998 IR LOOP/KMKX-88D SHOWS MCS DEVELOPING AND MOVG EAST AHEAD OF SOUTHWARD SAGGING COLD FRONT THAT STRETCHES FROM NEAR GRB TO JUST NORTH OF DSM. LIS FROM NRN IA THROUGH NRN IL/SRN WI AND WRN LOWER MI ARE IN THE -9 TO -13 RANGE AND CAPES ARE IN THE 2500-4000 J/KG RANGE. MOISTURE CONTINUES TO POOL ALONG AND AHEAD OF THE FRONT WHICH SHOULD PROVIDE ENERGY FOR ITS CONTINUED MOVEMENT. IR LOOP DOES INDICATE SOME SOUTHWARD SAG TO THE MCS AS THE COLDEST TOPS HAVE NOW SHIFTED SLIGHTLY SOUTH. AT ANY RATE, WITH MID LEVEL WIND GENERALLY FROM THE WEST, WE SEE NO REASON WHY THIS MCS WOULD NOT MOVE INTO SW LOWER. SO, WE WILL BOOST THE POPS ACROSS PORTIONS OF THE FA ACCORDINGLY.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:55 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 50 min |
| May 29, 12:55 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 50 min |
| May 29, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Kent, Newaygo | 47 min |
| May 29, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 47 min |
| May 29, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 47 min |
| May 29, 1:35 AM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ionia, Montcalm | 75 min |
| May 29, 1:35 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Osceola | 75 min |
| May 29, 2:07 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Newaygo | 33 min |
| May 29, 2:33 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella | 62 min |
| May 29, 2:33 AM EDT | Severe Thunderstorm Warning | GRR | Clinton | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.